South Dakota, 2008Blizzard and Winter Weather in South Dakota, April 10 to 11, 2008
April 10 to 11, 2008 · NWS FSD · 22 events in 22 counties and zones
Rain and freezing rain changed quickly to snow in most of southeast South Dakota around noon on April 10th. The snow became moderate to heavy at times and was accompanied by north winds averaging 25 to 35 mph with gusts to 45 mph.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain and freezing rain changed quickly to snow in most of southeast South Dakota around noon on April 10th. The snow became moderate to heavy at times and was accompanied by north winds averaging 25 to 35 mph with gusts to 45 mph. This produced blizzard conditions with the snowfall over southeast South Dakota northwest of a Sioux Falls to Yankton line. Traffic was brought to a standstill, commerce was temporarily halted, and schooles were forced to close.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 10, 10:02 AM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 10, 10:02 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT THU APR 10 2008
.DISCUSSION...
LATEST WATER VAPOR SHOWS INTENSE LOW PRESSURE DEEPENING OVER
SOUTHWEST KANSAS THIS MORNING. 300 TO 500MB HEIGHT FALLS OF 100 TO
200 METERS OCCURRING OVER KS AND THE PANHANDLES OF TX AND OK WITH 50
TO 100 METER HEIGHT RISES AROUND THE GREAT LAKES REGION WITH
STRENGTHENING UPPER LEVEL RIDGE. ALL THIS POINTING TOWARDS UPPER
LEVEL WAVE MOVING NORTH NORTHEAST TODAY INTO TONIGHT AS STRONG JET
MAX WRAPS AROUND SOUTHERN SIDE OF UPPER LEVEL LOW PRESSURE. LATEST
PROFILERS SHOW A VERY STRONG AND INCREASING EAST WIND FROM 500 TO
1500 METERS WHILE THE 14Z SFC ANALYSIS INDICATES A POSSIBLE INVERTED
TROF DEVELOPING WEST OF THE JAMES VALLEY.
WITH ALL OF THIS IN MIND...WE MAY HAVE OUR WORK CUT OUT FOR US IF
WERE GOING TO END UP WITH 10 TO 15 INCHES OF SNOW IN THE CWA.
GENERALLY WITH THESE WRAPPED UP LOWS...THE AIR TO THE EAST OF THE
INVERTED TROF IS WARMER AND MORE MOIST THAT FORECAST BY THE MODELS.
OUTSIDE OF THE VALLEY LOCATIONS...DEW POINTS ARE GENERALLY IN THE
MID 30S...EVEN AS FAR NORTH AS SISSETON AND ABERDEEN. INCOMING WARM
ADVECTION BAND OF RAINFALL FROM IOWA AND NEBRASKA WHICH IS ROTATING
NORTHWEST HAS ALSO BEEN PUMPING DEW POINTS UP AS THE RAIN HITS
VERSUS MEETING HALF WAY WITH A TEMPERATURE FALL...SO THIS SEEMS TO
INDICATE THAT AIR ALOFT IS PRETTY WARM AND MOIST.
SO...WENT AHEAD AND BACKED OFF START TIME FORT BLIZZARD WARNING
UNTIL 600 PM CDT...AND REMOVED THE SOUTHEAST SECTION...INCLUDING
SIOUX FALLS...AND PUT INTO A SNOW ADVISORY. THIS NEW SNOW ADVISORY
AREA SHOULD STILL SEE 3-6 INCHES OF SNOW...BUT BLIZZARD CONDITIONS
APPEAR MUCH MORE LIKELY TO THE WEST OF THE INTERSTATE 29 CORRIDOR.
APPEARS THAT THE HEAVIEST PRECIPITATION NEAR THE I29 CORRIDOR WILL
FALL AS RAIN INTO THE EARLY EVENING BEFORE CHANGING TO SNOW.
08
&&
.AVIATION...
IFR CONDITIONS EXPECTED TODAY AS STRONG STORM SYSTEM MOVES FROM
CENTRAL TO NORTHERN PLAINS. PRECIPITATION WILL BEGIN AS RAIN...THEN
CHANGE OVER TO SNOW FROM WEST TO EAST. SNOW MAY BE HEAVY AT TIMES
THURSDAY NIGHT AFFECTING BOTH THE KFSD AND KHON TERMINALS.
PRECIPITATION WILL REMAIN AS RAIN IN KSUX. CONDITIONS WILL IMPROVE
FRIDAY MORNING AS PRECIPITATION INTENSITY DECREASES...THOUGH WINDS
WILL REMAIN STRONG.
&&
.PREV DISCUSSION...
WIDESPREAD RAIN SHIELD BEGINNING TO SPREAD INTO THE AREA FROM
NEBRASKA...IN ADVANCE OF NEGATIVE TILT TROUGH CURRENTLY DIGGING
THROUGH THE TX/OK PANHANDLES. ALL INGREDIENTS COMING TOGETHER FOR
EARLY SPRING BLIZZARD ACROSS THE AREA...AS POWERFUL LOW LIFTS NORTH
THROUGH THE PLAINS. FORECAST SOUNDINGS AND PLAN VIEW WIND PLOTS
SHOWING 35-45 KTS OF WIND AT ONLY 30 METERS ABOVE THE SURFACE...AND
HARD TO IGNORE LIKELIHOOD OF THIS MIXING DOWN TO THE SURFACE IN A
SYSTEM AS DYNAMIC AS THIS. THUS HAVE UPGRADED PREVIOUSLY ISSUED
WINTER STORM WARNING...AND MUCH OF REMAINING WATCH TO A BLIZZARD
WARNING WHICH WILL BE IN EFFECT THROUGH FRIDAY.
OF COURSE HEAVY SNOW STILL EXPECTED AS WELL...WITH VARIOUS MODELS IN
VERY GOOD AGREEMENT IN PLACEMENT OF TROWAL/MID LEVEL FRONTOGENESIS
FOCUSING GREATEST POTENTIAL FOR HEAVY SNOW TONIGHT FROM THE NORTHERN
PARTS OF OUR SOUTHWEST MINNESOTA COUNTIES AROUND KMML/KPQN...INTO
THE JAMES RIVER VALLEY. EXPECT WIDESPREAD SNOWFALL AMOUNTS OF 10 TO
15 INCHES THROUGH THESE AREAS...THOUGH POTENTIAL THERE FOR LOCALLY
HIGHER AMOUNTS WITH PERSISTENT TROWAL AND WEAK UNSTABLE LAYER ABOVE
MID LEVEL FRONT OVER THE AREA TONIGHT. TRANSITION FROM RAIN THIS
MORNING TO SNOW WILL BE CHALLENGING...THOUGH GENERAL CONSENSUS IN
THE MODELS IS FOR BROAD DYNAMIC COOLING TO FORCE CHANGE TO SNOW
BETWEEN 18Z-21Z AROUND BURKE AND LAKE ANDES...THROUGH THE MIDDLE
JAMES VALLEY INTO THE BKX-MML AREAS. WITH COOLING FROM THE TOP
DOWN...EXPECT HIGHER ELEVATIONS TO SEE CHANGE FIRST...GRADUALLY
WORKING INTO LOWER VALLEY AREAS BY LATE AFTERNOON. CHANGE TO SNOW
WILL THEN WORK SOUTHEASTWARD INTO THE YKN-FSD-DVP AREAS TOWARD
EVENING AS DEEPEST/STRONGEST UPWARD MOTION LIFTS NORTH ACROSS THE
AREA. HAVE TRIMMED AFTERNOON SNOWFALL AMOUNTS IN THESE AREAS WHERE
CHANGEOVER IS NOT EXPECTED UNTIL AFTER 22-23Z.
DETERMINING SOUTHEAST EDGE OF SIGNIFICANT SNOW STILL PROBLEMATIC...
THOUGH LATEST MODELS IN FAIRLY GOOD AGREEMENT WITH LOW LEVEL TEMPS
AS WELL. TIGHT 925MB TEMPERATURE GRADIENT HOVERS RIGHT AROUND ZERO
IN OUR FAR EASTERN IOWA COUNTIES AROUND SPW/SLB THROUGH 12Z FRIDAY.
GFS A LITTLE WARMER AND ECMWF A LITTLE COLDER IN THIS AREA...AND FOR
NOW HAVE GONE WITH NAM TEMPS WHICH SEEM TO BE A GOOD COMPROMISE.
THIS WILL RESULT IN SNOW GRADUALLY WORKING INTO SOUTHERN BIG SIOUX
VALLEY THROUGH THE OVERNIGHT HOURS...WHILE MOST AREAS EAST OF HWY 60
IN IOWA REMAIN RAIN THROUGH THE NIGHT...AND CHANGING TO SNOW FRIDAY
MORNING AS THE LOW BEGINS TO PULL EAST ACROSS IOWA. WITH THE WARM
AIR IN PLACE ACROSS THE SOUTHEAST THROUGH MUCH OF TONIGHT WOULD
EXPECT A SHARP GRADIENT IN SNOWFALL TOTALS ACROSS SOUTHEAST EDGE...
AND SOME IOWA COUNTIES COULD HAVE TOTAL ACCUMS RANGING FROM ONLY AN
INCH OR TWO IN THE EASTERN PART OF THE COUNTY TO UPWARDS OF 4 OR 5
IN THE WESTERN AREAS. FOR THESE TRANSITION COUNTIES...HAVE ISSUED A
WINTER WEATHER ADVISORY FOR TONIGHT INTO FRIDAY...LARGELY FOR COMBO
OF SNOW AND BLOWING SNOW. WINDS NOT EXPECTED TO BE AS STRONG AS
FARTHER NORTH AND WEST WITH CLOSER PROXIMITY OF SURFACE LOW...BUT
SHOULD STILL BE BREEZY ENOUGH FOR SOME AREAS OF BLOWING SNOW WHILE
THE SNOW IS FALLING.
INTESITY OF SNOW SHOULD DECREASE THROUGH THE DAY FRIDAY...THEN
GRADUALLY END FROM WEST TO EAST THROUGH FRIDAY NIGHT AND SATURDAY AS
THE UPPER LOW SHIFTS INTO THE GREAT LAKES. WEEKEND TEMPERATURES A
BIT OF A CHALLENGE AS WELL...AS INITIALLY BE TOUGH TO WARM UP OVER
THE FRESH SNOW COVER. BUT GIVEN THAT IT IS MID-APRIL...VERY STRONG
SUN ANGLE EXPECTED TO RAPIDLY MELT THE SNOW AND ALLOW FOR HIGHS IN
THE UPPER 40S TO LOWER 50S BY SUNDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT
FRIDAY FOR IAZ001.
WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT FRIDAY FOR IAZ002-
012.
MN...BLIZZARD WARNING FROM 6 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
MNZ071-072-080-097.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT
FRIDAY FOR MNZ081-089-090-098.
NE...WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT FRIDAY FOR NEZ013.
SD...BLIZZARD WARNING FROM 6 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
SDZ038>040-050-052>061-063>065-068.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT
FRIDAY FOR SDZ062-066-067-069-070.
WINTER WEATHER ADVISORY FROM 1 AM TO 7 PM CDT FRIDAY FOR SDZ071.
&&
JH/BTHazardous weather outlook, Apr 10, 4:25 AM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 AM CDT THU APR 10 2008
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
525 AM CDT THU APR 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
RAIN WILL CHANGE TO SNOW ACROSS MUCH OF SOUTHEAST SOUTH DAKOTA
AND SOUTHWEST MINNESOTA THROUGH THE AFTERNOON AND EARLY
EVENING... WITH SNOW BECOMING HEAVY OVERNIGHT. SNOWFALL AMOUNTS
OF 6 TO 12 INCHES ARE EXPECTED IN THESE AREAS THROUGH TONIGHT...
COMBINED WITH WINDS GUSTING TO 40 MPH OR MORE. THIS WILL CREATE
EXTREMELY DANGEROUS TRAVEL CONDITIONS ACROSS THE AREA THROUGH
TONIGHT.. ESPECIALLY NORTHWEST OF A LINE FROM VERMILLION SOUTH
DAKOTA... TO ROCK RAPIDS IOWA TO SLAYTON MINNESOTA.
WARMER AIR ALOFT WILL KEEP THE PRECIPITATION IN THE FORM OF RAIN
NEAR AND JUST NORTHWEST OF HIGHWAY 60 IN SOUTHWEST MINNESOTA AND
NORTHWEST IOWA THROUGH TODAY.. .WITH THESE AREAS GRADUALLY
CHANGING OVER TO SNOW OVERNIGHT. SNOWFALL AMOUNTS IN THESE AREAS
WILL BE QUITE VARIABLE... DEPENDING ON HOW QUICKLY THE SNOW
BEGINS. BUT GENERALLY 1 TO 3 INCHES COMBINED WITH GUSTY WINDS ARE
EXPECTED BY DAYBREAK FRIDAY.
AREAS SOUTHEAST OF HIGHWAY 60 ARE EXPECTED TO SEE RAIN MUCH OF
THE NIGHT... MIXING WITH SOME WET SNOW LATE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOW AND STRONG NORTH WINDS WILL CONTINUE THROUGHOUT THE AREA
FRIDAY...THOUGH THE SNOWFALL IS EXPECTED TO TAPER OFF FROM WEST
TO EAST THROUGH THE AFTERNOON AND EVENING. ADDITIONAL DAYTIME
SNOW ACCUMULATIONS SHOULD RANGE FROM AROUND AN INCH THROUGH THE
MISSOURI VALLEY...TO AROUND 3 INCHES IN SOUTHWEST MINNESOTA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
JH
Blizzard, Beadle
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Beadle forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.415, -98.278 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to the start of the evening of April 11th. The snow accumulated 4 to 8 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Jerauld
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Jerauld forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.066, -98.630 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to the start of the evening of April 11th. The snow accumulated 6 to 11 inches with the 11 inch report at Wessington Springs. The snow was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Sanborn
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Sanborn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -98.091 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to the start of the evening of April 11th. The snow accumulated 5 to 8 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Brule
- When
- April 10, 1:00 PM CST to April 11, 10:00 AM CST
- Where
- Brule forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.718, -99.081 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 5 to 8 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Gregory
- When
- April 10, 1:00 PM CST to April 11, 10:00 AM CST
- Where
- Gregory forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.192, -99.186 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 4 to 8 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Charles Mix
- When
- April 10, 1:00 PM CST to April 11, 10:00 AM CST
- Where
- Charles Mix forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.208, -98.588 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 3 to 9 inches, with the 9 inch report at Lake Andes, and the lower accumulations in the extreme southeast part of the county. The snow was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Aurora
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Aurora forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.718, -98.561 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 5 to 8 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Davison
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Davison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 5 to 9 inches with the 9 inch report at Mitchell. the snow was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Douglas
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.387, -98.366 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 5 to 9 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Kingsbury
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Kingsbury forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.370, -97.491 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 4 to 7 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Miner
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Miner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -97.610 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 5 to 7 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Hanson
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Hanson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -97.787 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 5 to 8 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Hutchinson
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.335, -97.754 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 4 to 8 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Brookings
- When
- April 10, 1:00 PM CST to April 11, 10:00 AM CST
- Where
- Brookings forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.370, -96.790 (the zone’s center; the record gives no point)
Snow, beginning as rain and freezing rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 4 to 7 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Lake
- When
- April 10, 1:00 PM CST to April 11, 10:00 AM CST
- Where
- Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.022, -97.129 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 4 to 8 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Moody
- When
- April 10, 1:00 PM CST to April 11, 10:00 AM CST
- Where
- Moody forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -96.671 (the zone’s center; the record gives no point)
Snow, beginning as rain and freezing rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 2 to 6 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, mainly in the northwestern half of the county, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, McCook
- When
- April 10, 1:00 PM CST to April 11, 10:00 AM CST
- Where
- McCook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -97.368 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 4 to 6 inches and was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Blizzard, Bon Homme
- When
- April 10, 1:00 PM CST to April 11, 7:00 PM CST
- Where
- Bon Homme forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.988, -97.885 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, fell from around noon on April 10th to midday on April 11th. The snow accumulated 4 to 8 inches except over the extreme southern part of the county where 2 inches or less fell. The snow was accompanied by north winds averaging around 30 mph and gusting to 45 mph. This produced blizzard conditions for much of the time, with zero visibilities and drifting snow making travel impossible. Schools and numerous businesses were forced to close. Power outages were reported as some power lines were downed by the combination of wet snow and strong winds.
Winter Weather, Lincoln
- When
- April 10, 2:00 PM CST to April 11, 10:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.279, -96.722 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, accumulating from less than an inch over the southern edge of the county to 4 inches far northwest. The snow was accompanied by north winds averaging 20 to 30 mph with gusts to over 40 mph. This produced areas of visibilities below a mile in the snow and blowing snow. Drifting snow added to the travel difficulties. A few schools and businesses closed.
Winter Weather, Minnehaha
- When
- April 10, 2:00 PM CST to April 11, 10:00 AM CST
- Where
- Minnehaha forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -96.791 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, accumulating from around an inch over the far eastern part of the county to 5 inches far northwest. The snow was accompanied by north winds averaging 20 to 30 mph with gusts to over 40 mph. This produced areas of visibilities below a mile in the snow and blowing snow. Drifting snow added to the travel difficulties. Some schools and businesses closed.
Winter Weather, Turner
- When
- April 10, 2:00 PM CST to April 11, 10:00 AM CST
- Where
- Turner forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.311, -97.149 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, accumulating from less than an inch over the southeastern part of the county to 4 inches far northwest. The snow was accompanied by north winds averaging 20 to 30 mph with gusts to over 40 mph. This produced areas of visibilities below a mile in the snow and blowing snow. Drifting snow added to the travel difficulties. A few schools and businesses closed.
Winter Weather, Yankton
- When
- April 10, 2:00 PM CST to April 11, 10:00 AM CST
- Where
- Yankton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.009, -97.395 (the zone’s center; the record gives no point)
Snow, beginning briefly as rain, accumulating from around an inch over the far eastern part of the county to 4 inches west. The snow was accompanied by north winds averaging 20 to 30 mph with gusts to over 40 mph. This produced areas of visibilities below a mile in the snow and blowing snow. Drifting snow added to the travel difficulties. A few schools and businesses closed.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, April 10, 20081 injured · $1.3 million · EF2 · 15 events
- Tornadoes and Damaging Winds in Iowa, April 10, 2008$380,000 · EF2 · 11 events
- Flooding in Arkansas, April 10 to 19, 2008$9.1 million · 16 events
- Tornadoes and Hail in Iowa, April 10, 2008$583,000 · EF1 · 23 events
- Tornadoes and Damaging Wind in Illinois, April 10, 2008$150,000 · EF1 · 4 events
- Flooding in Missouri, April 10 to 11, 2008$75,000 · 7 events
- High Wind in Iowa, April 10, 2008$72,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Kansas, April 10, 2008$1,000 · 1 in hail · 40 events
- Flash Flooding and Hail in Tennessee, April 10 to 11, 2008$40,000 · 1.5 in hail · 11 events
- Flash Flood and Flooding in Missouri, April 10 to 15, 2008$50,000 · 4 events
- Flash Flooding and Hail in Arkansas, April 10, 2008$33,000 · 0.88 in hail · 6 events
- Flash Flooding and Hail in Missouri, April 10, 2008$19,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96702, 96703, 96704, 96705, 96706, 96708, 96711, 96712, 96713, 97774, 97775, 97777, 97778, 97779, 97780, 97781, 97782, 97783, 97785, 97786, 97788, 97789.